Alert archive / Montana / High Wind Watches in 2008
High Wind Watch 2, NWS Missoula, MT
NWS Missoula, MT issued this high wind watch at Jan 30, 2008, 2:10 PM MST for 4 counties in Montana. It took effect at Jan 31, 2008, 5:00 AM MST. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jan 30, 2008, 2:10 PM MST (21:10 UTC)
- In effect from
- Jan 31, 2008, 5:00 AM MST
- Expired
- Jan 31, 2008, 9:03 AM MST
- In force
- 4 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1336 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KMSO 302110 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 210 PM MST WED JAN 30 2008 IDZ008-310500- /O.NEW.KMSO.WI.Y.0007.080131T1000Z-080131T2200Z/ LOWER HELLS CANYON/SALMON RIVER REGION- 110 PM PST WED JAN 30 2008 ...WIND ADVISORY IN EFFECT FROM 2 AM TO 2 PM PST THURSDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 2 PM PST THURSDAY. SOUTH WINDS ARE EXPECTED TO INCREASE TO 25 TO 35 MPH WITH GUSTS TO 50 MPH LATE TONIGHT AND THURSDAY. A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED. DRIVING MAY BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE EXTRA CAUTION. $$ IDZ010-310500- /O.NEW.KMSO.WI.Y.0007.080131T1000Z-080131T2200Z/ EASTERN LEMHI COUNTY- 210 PM MST WED JAN 30 2008 ...WIND ADVISORY IN EFFECT FROM 3 AM TO 3 PM MST THURSDAY FOR THE HIGHWAY 28 TRAVEL CORRIDOR FROM LEADORE TO THE GILMORE SUMMIT... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 3 PM MST THURSDAY. SOUTH WINDS ARE EXPECTED TO INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH ALONG THE HIGHWAY 28 CORRIDOR FROM LEADORE TO THE GILMORE SUMMIT. LOCAL BLOWING AND DRIFTING SNOW IS LIKELY AT TIMES. A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED. DRIVING MAY BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE EXTRA CAUTION. $$ MTZ007-310500- /O.NEW.KMSO.HW.A.0002.080131T1200Z-080201T0000Z/ BUTTE/BLACKFOOT REGION- 210 PM MST WED JAN 30 2008 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON. STRONG SOUTHWEST WINDS MAY DEVELOP LATE TONIGHT AND THURSDAY MORNING...ESPECIALLY FROM DEERLODGE TO THE ANACONDA AREAS. SOUTHWEST WINDS MAY INCREASE TO 30 TO 40 MPH WITH POSSIBLE GUSTS TO 60 MPH BY EARLY THURSDAY AND CONTINUE INTO THE AFTERNOON. ALONG WITH THE WINDS...LOCAL AREAS OF BLOWING AND DRIFTING SNOW IS LIKELY. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. CONTINUE TO MONITOR THE LATEST FORECASTS. $$
3 follow-up statements
000 WWUS75 KMSO 310446 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 946 PM MST WED JAN 30 2008 IDZ008-311215- /O.CON.KMSO.WI.Y.0007.080131T1000Z-080131T2200Z/ LOWER HELLS CANYON/SALMON RIVER REGION- 846 PM PST WED JAN 30 2008 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 2 PM PST THURSDAY... A WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 2 PM PST THURSDAY. SOUTH WINDS ARE EXPECTED TO INCREASE TO 25 TO 35 MPH WITH GUSTS TO 50 MPH LATE TONIGHT AND THURSDAY. A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED. DRIVING MAY BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE EXTRA CAUTION. $$ IDZ010-311215- /O.CON.KMSO.WI.Y.0007.080131T1000Z-080131T2200Z/ EASTERN LEMHI COUNTY- 946 PM MST WED JAN 30 2008 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO 3 PM MST THURSDAY... A WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO 3 PM MST THURSDAY. SOUTH WINDS ARE EXPECTED TO INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH ALONG THE HIGHWAY 28 CORRIDOR FROM LEADORE TO THE GILMORE SUMMIT. LOCAL BLOWING AND DRIFTING SNOW IS LIKELY AT TIMES. A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED. DRIVING MAY BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE EXTRA CAUTION. $$ MTZ007-311215- /O.CON.KMSO.HW.A.0002.080131T1200Z-080201T0000Z/ BUTTE/BLACKFOOT REGION- 946 PM MST WED JAN 30 2008 ...HIGH WIND WATCH REMAINS IN EFFECT FROM 5 AM MST THURSDAY THROUGH THURSDAY AFTERNOON... A HIGH WIND WATCH REMAINS IN EFFECT FROM 5 AM MST THURSDAY THROUGH THURSDAY AFTERNOON. STRONG SOUTHWEST WINDS MAY DEVELOP LATE TONIGHT AND THURSDAY MORNING...ESPECIALLY FROM DEERLODGE TO THE ANACONDA AREAS. SOUTHWEST WINDS MAY INCREASE TO 30 TO 40 MPH WITH POSSIBLE GUSTS TO 60 MPH BY EARLY THURSDAY AND CONTINUE INTO THE AFTERNOON. ALONG WITH THE WINDS...LOCAL AREAS OF BLOWING AND DRIFTING SNOW ARE LIKELY. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. CONTINUE TO MONITOR THE LATEST FORECASTS. $$
000 WWUS75 KMSO 311059 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 359 AM MST THU JAN 31 2008 IDZ010-311200- /O.CAN.KMSO.WI.Y.0007.000000T0000Z-080131T2200Z/ EASTERN LEMHI COUNTY- 359 AM MST THU JAN 31 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND ADVISORY. THE WIND ADVISORY HAS BEEN CONVERTED TO A BLOWING SNOW ADVISORY FOR AREAS BETWEEN TENDOY AND LEADORE. $$ IDZ008-312100- /O.CON.KMSO.WI.Y.0007.000000T0000Z-080131T2200Z/ LOWER HELLS CANYON/SALMON RIVER REGION- 259 AM PST THU JAN 31 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON. SOUTH WINDS OF 25 TO 35 MPH SUSTAINED WITH GUSTS TO 50 MPH WILL IMPACT TRAVEL IN AREAS ALONG US HIGHWAY 95 CORRIDOR BETWEEN RIGGINS AND THE WHITEBIRD GRADE THROUGH THIS AFTERNOON. WINDS WILL BEGIN TO DIMINISH THIS EVENING AS SURFACE PRESSURE GRADIENTS BEGIN TO WEAKEN. A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED. DRIVING MAY BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE EXTRA CAUTION. $$ MTZ007-312100- /O.CON.KMSO.HW.A.0002.080131T1200Z-080201T0000Z/ BUTTE/BLACKFOOT REGION- 359 AM MST THU JAN 31 2008 ...HIGH WIND WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON... A HIGH WIND WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON. STRONG SOUTHWEST WINDS MAY DEVELOP TODAY IN THE DEERLODGE AND ANACONDA AREAS. THESE WINDS MAY INCREASE TO 30 TO 40 MPH WITH POSSIBLE GUSTS TO 60 MPH EARLY TODAY AND WILL CONTINUE INTO THE AFTERNOON. ALONG WITH THE WINDS...LOCAL AREAS OF BLOWING AND DRIFTING SNOW ARE LIKELY. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. $$
000 WWUS75 KMSO 311603 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 903 AM MST THU JAN 31 2008 MTZ007-311715- /O.CAN.KMSO.HW.A.0002.000000T0000Z-080201T0000Z/ BUTTE/BLACKFOOT REGION- 903 AM MST THU JAN 31 2008 ...HIGH WIND WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE HIGH WIND WATCH. THE HIGH WIND WATCH FOR THE ANACONDA AREA AND THE DEER LODGE VALLEY HAS BEEN CANCELLED. WINDS OF 20 TO 30 MPH WITH LOCALLY HIGHER GUSTS ARE STILL EXPECTED THROUGH THIS AFTERNOON...HOWEVER STRONG DAMAGING WINDS ARE NOT EXPECTED. THERE WILL BE LOCAL AREAS OF BLOWING AND DRIFTING SNOW. THE WINDS WILL DIMINISH BY THIS EVENING. $$ IDZ008-312200- /O.CON.KMSO.WI.Y.0007.000000T0000Z-080131T2200Z/ LOWER HELLS CANYON/SALMON RIVER REGION- 803 AM PST THU JAN 31 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON. SOUTH WINDS OF 25 TO 35 MPH SUSTAINED WITH GUSTS TO 50 MPH WILL IMPACT TRAVEL IN AREAS ALONG US HIGHWAY 95 CORRIDOR BETWEEN RIGGINS AND THE WHITEBIRD GRADE THROUGH THIS AFTERNOON. WINDS WILL BEGIN TO DIMINISH THIS EVENING AS SURFACE PRESSURE GRADIENTS BEGIN TO WEAKEN. A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED. DRIVING MAY BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE EXTRA CAUTION. $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this high wind watch went out at Jan 30, 8:44 AM MST, 5 hours 26 minutes earlier.
Area forecast discussion, Jan 30, 8:44 AM MST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
844 AM MST WED JAN 30 2008
.DISCUSSION...A COLD TROUGH OF LOW PRESSURE WILL MOVE ACROSS
NORTHCENTRAL IDAHO AND WESTERN MONTANA TODAY. ALTHOUGH SHOWERS
HAVE BEEN FEW AND FAR BETWEEN THE PAST 6 HOURS...ADDITIONAL
DEVELOPMENT IS LIKELY TODAY AS DAY TIME HEATING COMBINES WITH THE
UNSTABLE ATMOSPHERE. FORECASTS GENERALLY ON TRACK.
&&
.AVIATION...A COLD AND UNSTABLE ATMOSPHERE WILL PERSIST ACROSS THE
REGION TODAY SUPPORTING SCATTERED CONVECTION. THE CONVECTION
SHOULD BE VIGOROUS ENOUGH TO SUPPORT VERY LOW CEILINGS AND
VISIBILITIES WITH THE CORE OF SHOWERS. ALTHOUGH VFR CONDITIONS
WILL OCCUR IN MANY AREAS TODAY...IT SHOULD BE NOTED THAT
CONDITIONS MAY CHANGE RAPIDLY AS SCATTERED CONVECTION MOVES ACROSS
THE AREA.
&&
.PREV DISCUSSION... /ISSUED 400 AM MST WED JAN 30 2008/
DISCUSSION...WEATHER PATTERN IS PROGRESSING PRETTY MUCH AS HAS
BEEN FORECASTED FOR PAST SEVERAL DAYS. NORTHERN ROCKIES WILL
REMAIN UNDER A MOIST UNSTABLE AIR MASS TODAY DUE TO THE PASSING
UPPER LEVEL TROUGH. SNOW SHOWERS WILL BE COMMON TODAY WITH LIGHT
ACCUMULATIONS LIKELY IN THE MOUNTAINS. ANOTHER UPPER TROUGH WILL
BEGIN TO IMPACT THE NORTHERN ROCKIES LATE WEDNESDAY NIGHT.
PLENTIFUL MOISTURE AND LIFT AHEAD OF THE TROUGH IS EXPECTED TO
PRODUCE MODERATE TO HEAVY SNOW ACCUMULATIONS THROUGH THURSDAY
EVENING. THE FOCUS WILL AGAIN BE OVER NORTHERN IDAHO...NORTHWEST
MONTANA...AND THE MOUNTAINS OF WEST CENTRAL MONTANA. THE MISSOULA
AND BITTERROOT VALLEYS...AS WELL AS MUCH OF THE UPPER CLARK FORK
VALLEY WILL BE TERRAIN SHADOWED THROUGH MUCH OF THE EVENT. THE
EXCEPTION TO THIS WILL BE A SHORT BURST OF SNOW THURSDAY EVENING
AS A COLD FRONT AHEAD OF THE MAIN TROUGH PASSES THE REGION.
THIS SYSTEM WILL BE ACCOMPANIED BY A STRONG WESTERLY
JET...AND THE RESULTING WINDS IN THE HIGHER ELEVATIONS COULD MAKE
TRAVEL ESPECIALLY HAZARDOUS OVER THE PASSES. WHILE THE WINDS ALOFT
ARE WESTERLY...THE WINDS IN THE LOWER ELEVATIONS WILL BE PUSHED
FROM THE SOUTH DUE TO A TIGHTENING PRESSURE GRADIENT AS THE COLD
FRONT APPROACHES. THIS WILL BE AN ESPECIALLY GOOD SETUP FOR
STRONG WINDS ON THE CAMAS PRAIRIE AND SOUTH TO NORTH CANYONS OF
WESTERN IDAHO COUNTY THURSDAY. HOWEVER...VALLEYS ELSEWHERE WITH
THIS ORIENTATION WILL ALSO BE BREEZY AT TIMES AHEAD OF THE FRONT
THURSDAY.
FRIDAY THROUGH TUESDAY...THE PROGRESSIVE PATTERN IS EXPECTED TO
CONTINUE DURING THIS PERIOD AS A SERIES OF PACIFIC DISTURBANCES
MOVE THROUGH THE NORTHERN ROCKIES REGION WITH THE FIRST MOVING
THROUGH LATE IN THE WEEKEND. THIS PATTERN SHOULD CONTINUE ADDING TO
THE MOUNTAIN SNOW PACK. TEMPERATURES WILL GRADUALLY COOL THIS
WEEKEND AS THE JET STREAM DIGS FATHER SOUTH...THUS CARVING OUT
COOLER UPPER TROUGHS OF LOW PRESSURE.
AVIATION...SNOW SHOWERS WILL BE COMMON TODAY IN AN UNSTABLE AND
MOIST AIR MASS. MORE WIDESPREAD SNOW WITH LOW CEILINGS AND
VISIBILITIES WILL DEVELOP FROM THE WEST AFTER MIDNIGHT AND
PERSIST THROUGH THURSDAY.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY EVENING
FOR KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY EVENING
FOR BITTERROOT/SAPPHIRE MOUNTAINS-WEST GLACIER REGION.
ID...WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY EVENING
FOR NORTHERN CLEARWATER MOUNTAINS.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY EVENING
FOR SOUTHERN CLEARWATER MOUNTAINS.
&&
SHORT TERM...BAUCK
LONG TERM....WHITMORE
AVIATION...BAUCKHazardous weather outlook, Jan 30, 4:47 AM MST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 447 AM MST WED JAN 30 2008 IDZ007-008-302100- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 347 AM PST WED JAN 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. .DAY ONE...TODAY AND TONIGHT A TIGHTENING PRESSURE GRADIENT AHEAD OF ANOTHER WEATHER SYSTEM HAS THE POTENTIAL TO PRODUCE STRONG SOUTH WINDS ACROSS THE AREA LATE TONIGHT. WIND GUSTS TO 45 MPH ARE POSSIBLE ON THE CAMAS PRAIRIE AND IN THE LOWER HELLS AND SALMON RIVER CANYONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE WINDS ARE EXPECTED TO CONTINUE THROUGH THURSDAY...DIMINISHING SOMEWHAT AFTER A COLD FRONT MOVES THROUGH IN THE LATE AFTERNOON. SNOW JUST AHEAD OF AND WITH THE FRONT COULD COMBINE WITH THE WINDS TO CAUSE BLOWING SNOW AND REDUCED VISIBILITIES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ043-302100- POTOMAC/SEELEY LAKE REGION- 447 AM MST WED JAN 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SNOW SHOWERS WILL PERSIST THROUGH TONIGHT IN AN UNSTABLE AIR MASS AHEAD OF THE NEXT WEATHER SYSTEM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER WEATHER SYSTEM WILL ENTER THE NORTHERN ROCKIES THURSDAY THROUGH THURSDAY EVENING BRINGING WITH IT THE POTENTIAL FOR MODERATE TO HEAVY SNOW ACCUMULATIONS AS WELL AS GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 2:03 PM MST | Heavy Snow Warning | MSO | Flathead, Granite, Lake, Lincoln, Mineral, Missoula and 3 more | 38 hr |
| Jan 30, 2:03 PM MST | Snow Advisory | MSO | Flathead, Granite, Lake, Lincoln, Missoula, Powell and 2 more | 38 hr |
| Jan 30, 2:10 PM MST | Wind Advisory | MSO | Deer Lodge, Granite, Powell, Silver Bow | 27 hr |
Nearby
High Wind Watches in Montana, 2008Every high wind watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.